Texas, 2022

Drought in Texas, March 1 to 31, 2022

March 1 to 31, 2022 · NWS SJT · 23 events in 23 counties and zones

The dry conditions rolled on through March resulting in severe to extreme drought conditions across much of the area.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The dry conditions rolled on through March resulting in severe to extreme drought conditions across much of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 28, 10:28 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 28, 10:28 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1028 PM CST Mon Feb 28 2022

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 204 PM CST Mon Feb 28 2022

Warm and dry weather will persist as a quiet weather pattern sits
across the area. The only real mentionable weather is that a
general warming trend will continue. Look for low temperatures
tonight to be just below to right around normal. Slightly above
normal highs are forecast for tomorrow afternoon.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 147 PM CST Mon Feb 28 2022

A trend toward warmer temperatures will continue this week, with
highs rising into the upper 70s and lower 80s Friday and Saturday.
A long wave trough will be developing over the western United
States by late week. A stronger lee trough development will bring
breezy south winds by Friday and gusty west winds on Saturday (as
a surface trough moves east). The main concern will be elevated
fire weather concerns. South winds may approach critical values of
20 mph at times Friday, but minimum RH values generally stay
above 30 percent...and on Saturday, the RH minimums fall to 12 to
20 percent, but 20 foot winds are lower at 10 to 15 mph.

There is a slight chance of shower and thunderstorms Sunday,
mainly in the Big Country as the upper trough approaches, and
across West Central Texas Sunday night as a weak cold front moves
through. Slightly cooler but dry conditions are expected Monday
and Tuesday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1027 PM CST Mon Feb 28 2022

VFR conditions will prevail through the next 24 hours. Winds will
remain under 10 knots tonight and tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 38  71  39  74 /   0   0   0   0
San Angelo 	 38  72  40  75 /   0   0   0   0
Junction 	 33  73  37  75 /   0   0   0   0
Brownwood 	 33  71  37  74 /   0   0   0   0
Sweetwater 	 43  71  43  74 /   0   0   0   0
Ozona      	 36  70  39  72 /   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...41
LONG TERM....04
AVIATION...42
Hazardous weather outlook, Feb 28, 1:52 PM CST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
152 PM CST Mon Feb 28 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
152 PM CST Mon Feb 28 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 drought. Local standard time, as filed.

Drought, Haskell

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe to extreme drought conditions across Haskell County during March.

Drought, Throckmorton

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe to extreme drought conditions across Throckmorton County during March.

Drought, Fisher

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated extreme to exceptional drought conditions across Fisher County during March.

Drought, Jones

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe to extreme drought conditions across Jones County during March.

Drought, Shackelford

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe to extreme drought conditions across Shackelford County during March.

Drought, Nolan

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Nolan forecast zone
Reported by
Drought Monitor
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe to extreme drought conditions across Nolan County during March.

Drought, Taylor

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated moderate to severe drought conditions across Taylor County during March.

Drought, Callahan

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated moderate to severe drought conditions across Callahan County during March.

Drought, Sterling

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Sterling forecast zone
Reported by
Drought Monitor
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated moderate to extreme drought conditions across Sterling County during March.

Drought, Runnels

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Runnels forecast zone
Reported by
Drought Monitor
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated moderate to extreme drought conditions across Runnels County during March.

Drought, Coleman

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Coleman forecast zone
Reported by
Drought Monitor
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe to extreme drought conditions across Coleman County during March.

Drought, Brown

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Brown County during March.

Drought, Irion

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Irion forecast zone
Reported by
Drought Monitor
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated moderate to severe drought conditions across Irion County during March.

Drought, Tom Green

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Tom Green forecast zone
Reported by
Drought Monitor
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated moderate to extreme drought conditions across Tom Green County during March.

Drought, Concho

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Concho forecast zone
Reported by
Drought Monitor
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe to extreme drought conditions across Concho County during March.

Drought, McCulloch

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
McCulloch forecast zone
Reported by
Drought Monitor
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe conditions across McCulloch County during March.

Drought, San Saba

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
San Saba forecast zone
Reported by
Drought Monitor
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe to extreme drought conditions across San Saba County during March.

Drought, Crockett

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Crockett forecast zone
Reported by
Drought Monitor
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Crockett County during March.

Drought, Schleicher

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Schleicher forecast zone
Reported by
Drought Monitor
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe to extreme drought conditions across Schleicher County during March.

Drought, Sutton

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Sutton forecast zone
Reported by
Drought Monitor
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Sutton County during March.

Drought, Menard

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Menard forecast zone
Reported by
Drought Monitor
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Menard County during March.

Drought, Kimble

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Kimble County during March.

Drought, Mason

When
March 1, 12:00 AM CST to March 31, 12:00 AM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The U.S. Drought Monitor indicated severe drought conditions across Mason County during March.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015983, 1015984, 1015985, 1015988, 1015989, 1015990, 1015992, 1015994, 1015996, 1015997, 1015998, 1015999, 1016000, 1016002, 1016003, 1016006, 1016007, 1016009, 1016012, 1016013, 1016014, 1016015, 1016016.